- April 24, 2018 at 9:49 am
Hi All, I have been lurking on this board a couple of months now. So much awesome information and so many well informed people!
My husband has nodular desmoplastic melanoma. He just took his 3rd dose of Opdivo. The pre-lab work showed dropping cortisol levels. The office just called today and wants to put him on Prednisone. Doing some online research tonight I'm seeing the endocine side effects can end up as permanent problems :o(
Just wanted to hear from anyone who has had these side effects. How they were dealt with and what the long term implications were.
A little about me- My name is Trish. I am a Pediatric RN. Have worked in hospitals for 35 years. I have had an eye opening experience being on the other side of patient care with this diagnosis
My Husband Wally's history-Lump on back fall of 2017. Primary Dr said no problem fatty lipoma. Seemed to get a little bigger and firmer so asked to have it removed. Referred to dermatologist who did extensional removal 12/17 Sent for pathology. Returned with probable MPNST sarcoma. Went to sarcoma surgeon Dr William Tseng at USC Keck. Residual tumor removed with WLE 2/6/18 Secondary pathology at Keck diagnosed Desmoplastic Melanoma. Original tumor was 3cm, spindle cell neoplasm with mitotic rate 24 (that one seems to always freak the Dr's out) So basically a big,thick highly active tumor. No SLNB biopsy was done by the Derm and with the second surgery (WLE) the Dr felt the tumor had been too cut up to do one and a specific path would not show up. Also at the time they thought they were removing a MPNST sarcoma. Currently NED seen on CT/MRI/PET. Had an US guided needle biopsy of a nodule on the Thyroid today so awaiting results on that.
Thank you all for the wisdom you share on this board. Celeste your blog is amazing-soooo much info in one place!
- April 24, 2018 at 1:08 pm
Trish – six years ago I had melanoma in the brain and almost every organ. Was able to get into a Yervoy / Opdivo clinical trial. Eight months later NED. During the trial I lost function of my pituitary, thyroid and adrenal gland. So each day I take prednisone and levothyroxine. So almost six years cancer free, two pills a day, no problem.
- April 24, 2018 at 4:15 pm
Thanks John, glad to hear you have been NED. So for you your endocrine problems have been managed by taking 2 meds a day. And that long term with pretty much no chance of the endocrine system kicking back in? Have you had renal insufficiency problems?
Thanks for any info
- April 24, 2018 at 7:15 pm
Trish, I have low cortisol levels as a result of ipi-nivo. I'm able to manage with 5mg prednisone daily (2.5mg proved too challenging). I'm meeting with an endocrinologist for the first time in a few weeks. My oncologist mentioned that hydrocortisone may be a better solution than prednisone because it is a closer match to cortisol. In any case, I view reliance on daily steroids to be a small price to pay for a (presently) durable solution to melanoma. Best of luck.
- April 25, 2018 at 3:27 am
I am glad that my blog has served you well.
Here is a post that shows a basic outline of how to treat endocrine side effects secondary to immuntherapy:
I'm not sure that there is enough info about your husband's endocrine system to confirm a problem or treatment just yet…but, once the thyroid, adrenals, etc are damaged by immunotherapy…they are done. They do not tend to "revive" as it were. Side effects suck, no matter how small. However, at least in this scenario, we can provide the needed hormones to the patient should they need them. They will need that supplement for life….but…there is….LIFE!!!! Hang in there. Hope this helps…and welcome to the family. celeste
- April 25, 2018 at 12:25 pm
Hi Trish – my husband's endocrine function was also damaged by one or more of his treatments. He is on 20mg hydrocortisone daily, levothyroxine and testosterone replacement. He feels the daily meds are a small price to pay to be alive. I think it's really important to add an endocrinologist to your husband's medical team. Take care.
- You must be logged in to reply to this topic.